Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2003, 6:04 PM CST for Howell County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 6:04 PM CST (00:04 UTC)
- Expired
- Mar 19, 2003, 6:30 PM CST
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
296
WUUS53 KSGF 200004
SVRSGF
MOC091-200030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 630 PM CST
* AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF WEST PLAINS...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNTAIN VIEW BY 630 PM CST.
THE TOWNS OF WHITE CHURCH AND PEACE VALLEY ARE ALSO IN THE PATH OF
THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3660 9199 3652 9178 3655 9171 3703 9168
3705 9192
$$
SAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:35 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 19, 3:35 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CST WED MAR 19 2003 MAIN FORECAST CONCERNS ARE TEMPERATURES THURSDAY AND FRIDAY...AND PRECIPITATION CHANCES DAYS 6 AND 7. THE UPPER LEVEL LOW CONTINUES TO ROTATE AND WILL MAKE ITS WAY TOWARD SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI TONIGHT. A CLEARING LINE FROM SOUTHWEST TO EAST CENTRAL MISSOURI ALLOWED THUNDERSTORMS TO DEVELOP AND HAVE RECEIVED A FEW REPORTS OF SMALL HAIL. DURING THE EVENING TONIGHT AS DAYTIME HEATING IS CUT OFF AND THE PARTIALLY CLEARED OUT AREAS FILL BACK IN...THE UPPER LEVEL INSTABILITY WILL BE CUT OFF FROM THE LOWER LEVELS. SIGNIFICANT CLEARING IS NOT EXPECTED THURSDAY AND THEREFORE GUIDANCE TEMPERATURES IN THE 60S SEEM TOO HIGH. HAVE BUMPED THURSDAY MAXIMUM TEMPERATURES INTO THE MID 50S. THE CLOSED UPPER LOW IS FORECAST TO COMBINE WITH THE NORTHERN STREAM LOW AND FINALLY SWING OUT OF MISSOURI OVERNIGHT ON THURSDAY. COLD AIR ADVECTION KICKS IN ON FRIDAY AND CLEARING SKIES WILL HELP TO KEEP MAXIMUM TEMPERATURES BELOW NORMAL. A DECENT WARM UP WILL TAKE PLACE SATURDAY THROUGH MONDAY AS HIGH PRESSURE BUILDS ACROSS THE SOUTHERN HALF OF THE CENTRAL U.S. DID NOT TAKE OUT ALL PRECIPITATION CHANCES FOR SUNDAY BUT THIS COULD BE REEVALUATED BY LATER SHIFTS AS THE UPPER LEVEL SHORTWAVE LOOKS TO DIG FURTHER SOUTH THAN PREVIOUSLY THOUGHT. THE NEXT UPPER LEVEL SYSTEM WILL AFFECT THE REGION TUESDAY AND WEDNESDAY. THE ECMWF AND GFS ARE SIMILAR IN THEIR INDICATION OF AN UPPER LEVEL TROUGH SWINGING THROUGH THE CENTRAL U.S...HOWEVER THE ECMWF IS MUCH FASTER THAN THE GFS. BOTH MODELS SHOW A LOW LEVEL JET DEVELOPING OVER KANSAS AND PUSHING INTO MISSOURI. WITH THIS FORCING MECHANISM AND SYNOPTIC SCALE DYNAMICS...CONVECTION IS A DEFINITE POSSIBILITY AHEAD AND ALONG THE INTENSE SURFACE COLD FRONT FORECAST TO ENTER SOUTHERN MISSOURI BY LATE TUESDAY. HAVE INTRODUCED PRECIPITATION CHANCES AND ADJUSTED TEMPERATURES TO REFLECT FRONTAL PASSAGE. .SGF... MO...NONE. KS...NONE. STOFLET
Hazardous weather outlook, Mar 19, 1:00 PM CST, 5 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: CONTINUED MODERATE RAINFALL WITH LOCALIZED FLOODING. ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. AREAS AFFECTED AND TIMING: ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 10 PM ALONG AND EAST OF A LINE FROM JOPLIN TO OSCEOLA. WIDESPREAD LIGHT TO MODERATE RAINFALL WILL CONTINUE THIS EVENING WEST OF THE JOPLIN TO OSCEOLA LINE. MINOR FLOODING IS POSSIBLE GIVEN THE PERSISTENT AREA OF RAINFALL ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. DISCUSSION: AREAS OF LIGHT TO MODERATE RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER SOUTHWEST MISSOURI AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO ROTATE OVERHEAD. INSTABILITY WILL DECREASE DURING THE EVENING HOURS CAUSING THE THUNDERSTORMS TO DISSIPATE... WHILE A FEW LINGERING SHOWERS WILL BE POSSIBLE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AS THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON HOURS. THE UPPER LEVEL STORM SYSTEM WILL FINALLY EXIT THE AREA LATE THURSDAY EVENING. A SPRING-LIKE UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT ARE FORECAST TO AFFECT THE MISSOURI OZARKS AND SOUTHEAST KANSAS NEXT TUESDAY AND WEDNESDAY. THIS WEATHER SYSTEM WILL CONTINUE TO BE MONITORED SO STAY TUNED FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AS MOST STORMS WILL REMAIN BELOW SEVERE LEVELS. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR LATER FORECASTS AND STATEMENTS AND RELAY ANY REPORTS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF STOFLET
In the hours before
Local storm report, Mar 19, 3:03 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM CHARITY MO .75 INCH HAIL
03/19/03 DALLAS REPORTED BY MEDIA.
0223 PM LONG LANE MO .75 INCH HAIL
03/19/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.